Indiana, 2014

Flooding in Indiana, May 16 to 26, 2014

May 16 to 26, 2014 · NWS PAH · 2 events in 2 counties and zones

The wettest period of May across Indiana was from the 11th through the 21st. Storms dropped rainfall of 3 to 6 inches in central and southern Indiana from the 11th through the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The wettest period of May across Indiana was from the 11th through the 21st. Storms dropped rainfall of 3 to 6 inches in central and southern Indiana from the 11th through the 14th. This caused lowland flooding along the White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 8:08 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, May 15, 8:08 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT Thu May 15 2014

.UPDATE...
Issued at 808 PM CDT THU MAY 15 2014

Main band of convection is in southeast IL/southwest IN and the
purchase area of west KY and continues to move east and will impact
the rest of southwest IN and the Pennyrile region of western KY.
Intensity of the storms has now lessened a bit, but we have had
plenty of pea to half inch size hail reports during the late
afternoon and early evening hours, along with some 40 to 50 mph
wind gusts. Expect this band of showers and isolated storms to
continue trekking east and then eventually east of our CWA over
the next few hours. There could still be some isolated small hail
reports, along with some heavy rainfall. Isolated showers
redeveloping over SEMO will move east as well and will likely
impact parts of southern IL and western KY before dissipating
later this evening. We should see clouds begin to clear out of the
region from west to east, which will help allow temperatures to
drop into the 40s, with some possible upper 30s in parts of SEMO.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 247 PM CDT THU MAY 15 2014

Scattered showers are spreading through southeast Missouri as of
19Z. The mid-level cold pool will be overspreading that area
through the afternoon, so hail will be a concern. 12Z NAM and GFS
soundings do not indicate much instability, so not certain how
much large/severe hail there will be, but will be monitoring closely.

The main mid/upper-level trough will swing through the area
tonight, so showers and a few thunderstorms are likely to persist
through the evening and into the overnight hours. Figure that the
thunder concern will dwindle through the evening. By morning the
convection should be east of the area. However, as the upper low
pushes through Indiana, some scattered showers will be possible
mainly over the Evansville Tri State in the afternoon.

The 12Z NAM and GFS have come into agreement in bringing an band
of showers associated with a disturbance rotating through the base
of the main upper trough. The showers should dive southeast into
southeast Missouri Friday evening, and then eastward along the
Tennessee border overnight and into Saturday morning before
exiting the region. Now have a limited area of likely PoPs for
this event, with a sharp gradient to the north.

A similar scenario is advertised by the models Saturday night, but
this one should stay just south of our area.

Very dry air, dewpoints in the upper 20s, currently over
southeast Kansas, will slide eastward into our region tonight and
Friday. With clear skies and light winds expected across the
northern half of the area Friday night, there will be some
potential for frost formation. Lows in the upper 30s are not out
of the question along and north of Highway 13 and across the
Evansville Tri State. Guidance for KMVN would support middle 30s.
Anyway, will continue to monitor, but a Frost Advisory is
definitely in play Friday night.

As for temperatures, did not stray far from the consensus guidance.

.LONG TERM...(Sunday through Thursday)
Issued at 247 PM CDT THU MAY 15 2014

Models show an upper level ridge building northeast out of Texas
late in the weekend into the middle of next week.  At the surface,
low pressure over the Central Plains will lift a warm front across
our region Monday night into Tuesday.  GFS lifts the front across us
dry, while ECMWF does generate a few spits of QPF but is trending
drier. Will go for a dry forecast Sunday through Wednesday.  ECMWF
tries to break down the upper level ridge late in the extended,
which would allow the front to drift back south, and brings some
light QPF into our northern counties Thursday.  GFS keeps the front
well to our north, and thus keeps us dry.  Will go with a dry
forecast for now due to the ECMWF trending toward the GFS.

Temperatures will continue to moderate toward seasonal readings
Sunday and Monday.  With winds becoming southerly behind the front,
more significant warming is expected Tuesday through Thursday.
Readings will climb back to above seasonal values in the lower to
middle 80s.

&&

.AVIATION...
Issued at 1212 PM CDT THU MAY 15 2014

Latest HRRR guidance confines convection to the western half of
the area late this afternoon and into the evening. Not confident
enough in TS to mention it at any location, but may need to insert
it once the radar lights up. Decided to just TEMPO VFR shra for
now. Guidance does not bring convection to KEVV or KOWB until the
late evening into the overnight hours. Gave those sites a similar
treatment as the western sites. Winds will be generally from the
west aob 10kts this afternoon, and then light overnight. Some
gusts into the teens possible Friday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...CW
Hazardous weather outlook, May 15, 10:04 PM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CDT THU MAY 15 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1004 PM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO
TUESDAY ACROSS THE EVANSVILLE TRI STATE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 15, 7:18 PM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT THU MAY 15 2014

ILZ077-078-083-087-091-INZ081-082-085>088-KYZ006>022-160145-
CALDWELL KY-CALLOWAY KY-CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-EDWARDS
IL-GALLATIN IL-GIBSON IN-GRAVES KY-HARDIN IL-HENDERSON KY-HOPKINS
KY-LIVINGSTON KY-LYON KY-MARSHALL KY-MCLEAN KY-MUHLENBERG KY-PIKE
IN-POSEY IN-SPENCER IN-TODD KY-TRIGG KY-UNION KY-VANDERBURGH
IN-WABASH IL-WARRICK IN-WEBSTER KY-WHITE IL-
718 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS...EASTERN WHITE
AND WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND EASTERN HARDIN AND
EASTERN GALLATIN COUNTIES IN SOUTHERN ILLINOIS...AND WARRICK...
GIBSON...PIKE...POSEY...SPENCER AND VANDERBURGH COUNTIES IN SOUTHWEST
INDIANA...AND HENDERSON...DAVIESS...HOPKINS...WEBSTER...UNION AND
MCLEAN COUNTIES IN NORTHWEST KENTUCKY...AND CHRISTIAN...TODD AND
MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY...AND SOUTHEASTERN
GRAVES...CRITTENDEN...CALLOWAY...CALDWELL...TRIGG...MARSHALL...LYON
AND LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 845 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
RIDGWAY TO COTTAGE GROVE...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MURRAY...ALBION...MARION...STURGIS...MOUNT VERNON...EDDYVILLE...
  MORGANFIELD...BRECKINRIDGE CENTER...LAND BETWEEN THE LAKES AREA...
  PRINCETON...MOUNT CARMEL...PROVIDENCE...HENDERSON...EVANSVILLE...
  CADIZ...FORT BRANCH...MELODY HILL...DAWSON SPRINGS...NEWBURGH AND
  CHANDLER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, May 15, 10:24 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             WINGO                   36.64N 88.74W
05/13/2014  M1.25 INCH       GRAVES             KY   TRAINED SPOTTER

            DELAYED ENTRY. TWO REPORTS OF HAIL DOLLAR SIZE HAIL. SOME
            MINOR DAMAGE TO CARS.

&&

K. SMITH
Local storm report, May 15, 10:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TORNADO          5 NNE HOPKINSVILLE      36.92N 87.46W
05/14/2014                   CHRISTIAN          KY   NWS STORM SURVEY

            EF-2 TORNADO. ESTIMATED PEAK WIND-125 MPH. PATH LENGTH -
            3.5 STATUTE MILES. MAXIMUM PATH WIDTH - 150 YARDS. END
            TIME - 440 PM CDT - 8.5 MILES NNE OF HOPKINSVILLE. HALF
            DOZEN HOMES SUSTAINED LIGHT TO MODERATE DAMAGE SUCH AS
            SHINGLES BLOWN OFF AND A 2X4 IMPALED INTO A HOUSE. TWO
            POLE BARNS DESTROYED. PORTABLE STORAGE BUILDING ON CINDER
            BLOOKS MOVED 20-25 YDS. BUT NOT DAMAGED. NUMEROUS TREES
            SNAPPED AND UPROOTED.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
May 16, 1:00 AM EST to May 22, 10:00 AM EST
Where
Pike County, 1.09 mi N of Petersburg to 4.26 mi NNE of Alford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.516, -87.278

Minor flooding occurred along the White River. Low-lying fields and woodlands near the river were inundated. Many of the following county roads were flooded: County Roads 750N, 600N, 1000E, 250W, 400W, 675N, 700N, 1000W, 900W, and 775W.

Flood, Gibson

When
May 16, 1:00 PM CST to May 26, 3:00 PM CST
Where
Gibson County, 0.92 mi NNW of Hazleton to 1.7 mi NE of Hazleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.492, -87.539

Minor flooding occurred along the White River. Low-lying fields and woodlands near the river were inundated. Low-lying oil fields and a couple of low rural roads were flooded. High water isolated a river cabin community.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512587, 512585.